Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 11, NWS Tulsa, OK

May 8, 19934 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 8, 1993, 6:25 PM CDT for 4 counties in Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 8, 1993, 6:25 PM CDT (23:25 UTC)
Expired
May 9, 1993, 12:30 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Creek County, OK, Osage County, OK, Pawnee County, OK, Tulsa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 082328
FFWTUL
OKC035-037-105-113-117-131-143-147-090530-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
625 PM CDT SAT MAY 8 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...CRAIG COUNTY...CREEK COUNTY...NOWATA COUNTY...OSAGE COUNTY
   ...PAWNEE COUNTY...ROGERS COUNTY...TULSA COUNTY...WASHINGTON COUNTY
 
A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING SLOWLY EAST
AND IS EXPECTED TO BRING HEAVY RAIN TO THE WARNDED AREA. RADAR ESTIMATED
OF 3 OR MORE INCHES ACROSS PAWNEE COUNTY AND 1 TO 2 INCHES ACROSS
OSAGE COUNTIES AND MORE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AR
.NEARLY A HALF INCH OF RAIN HAS FALLEN DURING THE PAST HALF HOUR AT TULSA
INTERNATIONAL AIRPORT.
SEVERAL MORE INCHES ARE EXPECTED ACROSS THE WARNED AREA AND THIS
WILL LIKELY CONTINUE TO CAUSE FLOODING PROBLEMS THROUGH THE EVENING
HOURS.
 
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS LIKELY OR HAS BEEN
REPORTED.  STAY ALERT AND WATCH FOR RAPIDLY RISING WATER.
REMEMBER...IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO THE
NEAREST STREAM...CREEK OR RIVER WHICH CAN BECOME A KILLER DURING
PERIODS OF HEAVY RAIN.
 
SOME TULSA AREA CREEKS AND LOW AREAS CAN EXPECT FLOODING DURING
THE NEXT SEVERAL HOURS. POLICE AND CIVIL DEFENSE OFFICIALS ARE
ADVISING PEOPLE TO BE PREPARED TO MOVE TO HIGHER GROUND LOCATIONS
ON SHORT NOTICE.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:29 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 8, 3:29 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT SAT MAY 8 1993

WL KEEP WATCH AREA ISSUED EARLY THIS AFTN WITHOUT ADJUSTMENT BUT WL
EXTENDED INTO SUNDAY. HVY RAINS CONT TO MOVE ACROSS N CENT/NE OK AND WL
LIKELY SPREAD E DURING THE NIGHT. ECHOES LIKELY TO TRIAN ALONG OUTFLOW
BDRY FROM S OF TUL THRU CENT OK. WL MENTION CHC SVR S OF BDRY E OF WTCH
AREA AS AMS HAS BECOME QUITE UNSTABLE THIS AFTN. VRY SLOW PROGREESION OF
SYS STILL PROGGED BY MDLS. GUD DYNAMICS EXPECTED SUNDAY SO CUD BE QUITE
ACTIVE PARTICULALRLY IF SOME HTG CAN OCCUR SUN AFTN. WL HIGH POPS ACROSS
MOST OF AREA THRU SUN NIGHT AND KEEP 40 TO 50 POPS ACROSS AREA MON.

TUL 61/74/60/71 9765  M&LC 66/76/62/73 7785  BVO 59/73/55/68 9764
IDB 67/80/64/77 4575

...10...

.OK...FFA TONIGHT AND SUNDAY ZNS 026>031.

In the hours before

Special weather statement, May 8, 1:01 PM CDT, 5 hours 24 minutes before
OKC035-105-131-081900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT SAT MAY 8 1993

...STRONG THUNDERSTORM IN NORTHERN ROGERS COUNTY...

AT 1255 PM RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN ROGERS
COUNTY OVER OOLOGAH LAKE.  THE STORM WAS MOVING NORTH-NORTHEAST AT 35
MPH AND WILL TRACK ACROSS SOUTHEAST NOWATA COUNTY AND WESTERN CRAIG
COUNTY BETWEEN 1 AND 2 PM.  A BRIEF PERIOD OF VERY HEAVY RAIN...SMALL
HAIL AND@ GUSTY WINDS CAN BE EXPECTED WITH THE PASSAGE OF THE STORM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THESE AREAS UNTIL 4PM.

STAY TUNED TO THIS STATION FOR FURTHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
Special weather statement, May 8, 1:30 PM CDT, 4 hours 55 minutes before
OKZ026>034-040-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT SAT MAY 8 1993

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF EASTERN OKLAHOMA
UNTIL 4 PM. THE ONLY COUNTIES NOT INCLUDED IN THIS WATCH ARE LATIMER...
LEFLORE AND MCCURTAIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
OKLAHOMA THIS AFTERNOON AND TONIGHT.

AN OUTFLOW BOUNDARY EXTENDED FROM VINITA TO TULSA TO BRISTOW TO MIDWEST
CITY EARLY THIS AFTERNOON AND HAD BECOME NEARLY STATIONARY. TO THE
SOUTH OF THIS BOUNDARY...THE AIRMASS HAS BECOME EXTREMELY UNSTABLE AS
TEMPERATURES HAVE WARMED INTO THE MID 70S TO LOWER 80S. TO THE NORTH OF
THE BOUNDARY...SHOWERS AND THUNDERSTORMS WERE WIDESPREAD AND
TEMPERATURES WERE IN THE UPPER 50S TO LOWER 60S.

THE OUTFLOW BOUNDARY IS NOT EXPECTED TO MOVE MUCH FARTHER SOUTH THIS
AFTERNOON AND MAY EVEN MOVE SLOWLY NORTH. THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND INTENSIFY ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON.
THE EXTREME INSTABILITY SUGGESTS THAT STORMS WILL QUICKLY BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE VERTICAL WIND
PROFILE IS ALSO QUITE FAVORABLE FOR A FEW STRONG DAMAGING TORNADOES
THIS AFTERNOON AND TONIGHT ACROSS EASTERN OKLAHOMA.

AS THUNDERSTORMS BECOME MORE NUMEROUS BY THIS EVENING...THE OUTFLOW
BOUNDARY WILL LIKELY BEGIN MOVING BACK TO THE SOUTH. IF THIS OCCURS...
THE MAIN SEVERE WEATHER THREAT WILL SHIFT INTO SOUTHEAST OKLAHOMA BY
LATER TONIGHT. FLASH FLOODING IS ALSO A POSSIBILITY THIS AFTERNOON AND
TONIGHT AS SOME AREAS MAY RECEIVE SEVERAL PERIODS OF THUNDERSTORMS. THE
POTENTIAL EXISTS FOR SOME LOCATIONS TO RECEIVE AS MUCH AS 4 INCHES OF
RAIN THIS AFTERNOON AND TONIGHT. THIS AMOUNT OF RAINFALL WILL LIKELY
RESULT IN FLASH FLOODING OF LOW LYING AREAS.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ARE EXPECTED TO BE
ACTIVATED THIS AFTERNOON AND TONIGHT.
Local storm report, May 8, 1:51 PM CDT, 4 hours 34 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT SAT MAY 08 1993

TIME (CDT)      COUNTY       EVENT

830 AM          OSAGE        TELEPHONE POLES BLOWN DOWN, ONE SHED
                             DESTROYED, AND NUMEROUS TREE LIMBS DOWNED
                             5 MILES WEST OF GRAINOLA IN EXTREME
                             NORTHWEST OSAGE COUNTY.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:45 PM CDTSevere Thunderstorm WarningTSAOsage60 min
May 7, 11:47 PM CDTSevere Thunderstorm WarningTSAPawnee43 min
May 8, 12:29 AM CDTSevere Thunderstorm WarningTSAOsage31 min
May 8, 12:50 AM CDTSevere Thunderstorm WarningTSANowata, Washington55 min
May 8, 6:35 AM CDTSevere Thunderstorm WarningTSACreek40 min
May 8, 6:52 AM CDTSevere Thunderstorm WarningTSAPawnee38 min
May 8, 7:10 AM CDTSevere Thunderstorm WarningTSAOsage65 min
May 8, 10:37 AM CDTSevere Thunderstorm WarningTSAOsage68 min
May 8, 11:39 AM CDTSevere Thunderstorm WarningTSATulsa48 min
May 8, 2:37 PM CDTFlash Flood WarningTSACreek, Osage, Pawnee4 hr
May 8, 6:25 PM CDTFlash Flood WarningTSACraig, Nowata, Rogers, Washington6 hr

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.